Alert archive / Kentucky / Flash Flood Watches in 2011

Flash Flood Watch 4, NWS Jackson, KY

July 8, 201133 counties in Kentucky

NWS Jackson, KY issued this flash flood watch at Jul 8, 2011, 4:49 AM EDT for 33 counties in Kentucky. It took effect at Jul 8, 2011, 10:00 AM EDT. It was in force for 77 min.

The area

The counties it named.

The facts

Issued
Jul 8, 2011, 4:49 AM EDT (08:49 UTC)
In effect from
Jul 8, 2011, 10:00 AM EDT
Expired
Jul 8, 2011, 11:17 AM EDT
In force
77 min
Issued by
NWS Jackson, KY
Flood severity
None
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WGUS63 KJKL 080849
FFAJKL

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
449 AM EDT FRI JUL 8 2011

...HEAVY RAIN EXPECTED ACROSS EASTERN KENTUCKY TODAY...

.AN UPPER LEVEL DISTURBANCE MOVING UP THE OHIO VALLEY WILL INTERACT
WITH A SLOW MOVING COLD FRONT PUSHING SOUTH ACROSS THE REGION TODAY
BRINGING STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINS TO THE AREA. 

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-082300-
/O.NEW.KJKL.FF.A.0004.110708T1400Z-110708T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
449 AM EDT FRI JUL 8 2011

...FLASH FLOOD WATCH IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KENTUCKY...
  NORTHEAST KENTUCKY...SOUTH CENTRAL KENTUCKY AND SOUTHEAST 
  KENTUCKY...INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL 
  KENTUCKY...BATH...ELLIOTT...ESTILL...FLEMING...MENIFEE...
  MONTGOMERY...POWELL AND ROWAN. IN NORTHEAST KENTUCKY...JOHNSON 
  AND MARTIN. IN SOUTH CENTRAL KENTUCKY...LAUREL...MCCREARY...
  PULASKI...ROCKCASTLE...WAYNE AND WHITLEY. IN SOUTHEAST 
  KENTUCKY...BELL...BREATHITT...CLAY...FLOYD...HARLAN...
  JACKSON...KNOTT...KNOX...LEE...LESLIE...LETCHER...MAGOFFIN...
  MORGAN...OWSLEY...PERRY...PIKE AND WOLFE.

* FROM 10 AM EDT THIS MORNING THROUGH THIS EVENING

* SHOWERS AND THUNDERSTORMS TODAY ARE EXPECTED TO BRING AN AVERAGE
  OF AN INCH AND A HALF TO AROUND 2 INCHES OF RAIN FROM THE LATE
  MORNING HOURS THROUGH THE EARLY AFTERNOON. LOCALLY HIGHER AMOUNTS
  IN EXCESS OF TWO INCHES WILL BE POSSIBLE WHERE THE STRONGEST
  THUNDERSTORMS OCCUR AND WHERE STORMS REPEATEDLY MOVE OVER THE SAME
  LOCATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MB
1 follow-up statement
266 
WGUS63 KJKL 081517 AAA
FFAJKL

FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1117 AM EDT FRI JUL 8 2011

...WIDESPREAD HEAVY RAIN NO LONGER EXPECTED ACROSS EASTERN KENTUCKY...

.THE WIDESPREAD HEAVY RAINFALL THAT WAS EXPECTED TO OCCUR TODAY HAS
NOT YET MATERIALIZED. WITH ALL INDICATIONS THAT WIDESPREAD HEAVY RAIN 
ALSO WILL NOT OCCUR THROUGHOUT THE REST OF THE DAY...THE FLASH FLOOD
WATCH HAS BEEN CANCELLED. 

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081630-
/O.CAN.KJKL.FF.A.0004.000000T0000Z-110708T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
1117 AM EDT FRI JUL 8 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KENTUCKY...
NORTHEAST KENTUCKY...SOUTH CENTRAL KENTUCKY AND SOUTHEAST
KENTUCKY HAS BEEN CANCELLED. 

THE WIDESPREAD HEAVY RAINFALL THAT WAS EXPECTED TO OCCUR TODAY IS NO
LONGER ANTICIPATED. THEREFORE...THE FLASH FLOOD WATCH HAS BEEN
CANCELLED. 

$$

AR

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Jul 8, 3:35 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 8, 3:35 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
335 AM EDT FRI JUL 8 2011

.SHORT TERM.../TODAY THROUGH SATURDAY/...UPDATED

06Z SFC ANALYSIS SHOWS A BETTER DEFINED FRONTAL BOUNDARY DRAPED
ALONG THE OHIO VALLEY THIS MORNING AND THE FOCUS FOR THE SHORT TERM
CENTERS AROUND THE SHORT WAVE SPAWNING THE ONGOING MCV ACTIVITY ALONG
THIS BOUNDARY OVER WRN KY AND SRN IN. CURRENT STORM MOTION LOOKS TO
BE ALMOST DUE EAST AT AROUND 20 KTS AND EXTRAPOLATION BRINGS THIS
ACTIVITY INTO THE CWA AROUND 12Z. AM EXPECTING SOME ENHANCEMENT ONCE
THE SUN COMES UP AND IF FCST SOUNDINGS PAN OUT WOULD BE VERY
SURPRISED IF WE DO NOT END UP WITH SOME SHORT TERM HYDRO PROBLEMS
THROUGHOUT THE DAY. AS SUCH...HAVE DECIDED TO HOIST A FLASH FLOOD
WATCH ACROSS THE BOARD THROUGH THE LATE EVENING. WIND FIELDS ARE
LOOKING A LITTLE BETTER TODAY AND SUGGEST THE ENVIRONMENT WILL BE
MORE CONDUCIVE FOR SUSTAINING UPDRAFTS...AND CANNOT COMPLETELY RULE
OUT THE THREAT FOR SOME ISOLATED SEVERE HAIL AS WELL...THOUGH
FREEZING LEVELS UP AROUND 15-16 KFT SHOULD MITIGATE THIS THREAT
SOMEWHAT AND DAMAGING WINDS WITH THE STRONGEST CORES SEEMS TO BE A
BETTER BET.

MODEL PROGS CARRY THIS WAVE EAST OVERNIGHT AS THE FRONTAL BOUNDARY
CONTINUES TO PUSH SOUTH INTO TENNESSEE AND CONSEQUENTLY HAVE HELD
ONTO POPS LONGEST OVER OUR SERN COUNTIES WHERE THE THREAT FOR FLASH
FLOODING WILL LINGER INTO THE LATE EVENING/EARLY OVERNIGHT HOURS.
HAVE DISREGARDED WHAT APPEARS TO BE SOME CONVECTIVE FEEDBACK IN THE
MODELS THAT KEEPS PRECIP OVER THE HIGHER TERRAIN ALONG THE VA/WV
BORDERS THROUGH THE DAY ON SATURDAY AS AN UPPER LEVEL RIDGE BEGINS
BUILDING INTO THE OHIO VALLEY WITH SFC HIGH PRESSURE SPILLING DOWN
FROM THE NORTH. THIS SHOULD BRING MOSTLY SUNNY SKIES ALONG WITH
MODERATING TEMPS TO THE AREA TO KICK OFF THE WEEKEND.

INHERITED TEMPS THROUGH THE PERIOD LOOKED REASONABLE WITH HIGHS TODAY
GENERALLY TOPPING OUT RIGHT AROUND 80. HAVE KEPT MID 60S ACROSS THE
AREA FOR LOWS TONIGHT...THOUGH ANY SUBSTANTIAL CLEARING WILL PROBABLY
REQUIRE SOME MODIFICATIONS TO THE LOWER ELEVATIONS WHERE FOG WILL
LIKELY DEVELOP AND COULD POTENTIALLY BECOME AN ISSUE BY SUNRISE.

.LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/

THE LATEST VERSIONS OF THE GFS AND ECMWF WERE IN EXCEPTIONALLY GOOD
AGREEMENT WITH THE OVERALL SYNOPTIC PATTERN FROM SATURDAY NIGHT
ONWARD. THE MODELS ARE SHOWING THE REMNANTS OF A FRONT FALLING APART
ACROSS THE AREA ON SATURDAY AND THEN HIGH PRESSURE BUILDING INTO THE
AREA. A NEW FRONT IS EXPECTED TO MOVE IN FROM THE WEST AND THEN
EVENTUALLY SINK TO THE SOUTH ON MONDAY AND TUESDAY AND THEN REMAIN
QUASI STATIONARY NEAR THE OHIO RIVER. BY TUESDAY...EXPECT THE FRONT
TO MAKE A PUSH TO THE SOUTH AND BRING SOME SCATTERED STORMS TO THE
AREA ON TUESDAY AND TUESDAY NIGHT. THE FRONT WILL REMAIN IN THE
VICINITY OVER THE REMAINDER OF THE PERIOD AND CONTINUE TO BRING A
THREAT FOR ISOLATED THUNDERSTORMS...ESPECIALLY IN THE AFTERNOON AND
EARLY EVENING HOURS. ONE OF THE DIFFICULT PARTS OF THE FORECAST IS
TO DECIDE WHERE THE FRONT WILL SET UP AS THIS COULD HAVE SOME STRONG
TEMPERATURE IMPLICATIONS. THE FRONT LATE IN THE WEEK SHOULD BE
ORIENTED FROM THE NW TO SE AND THE 00 GMT GFS WAS PUSHING THE FRONT
FURTHER TO THE SOUTH AND WEST. HAVE DECIDED TO STAY WITH A MORE
NORTHERLY POSITION AND FAVOR THE 12 GMT ECMWF.  I MAY STILL TWEAK
THE TEMPERATURES A BIT MORE BEFORE THE ZONES ARE ISSUED ONCE THE NEW
ECMWF MODEL OUTPUT IS AVAILABLE. IN GENERAL...WENT A BIT WARMER
THAN THE MOS DURING THE ENTIRE PERIOD AS THE MOS HAS BEEN TOO COOL
LATELY. IF THE FRONT MOVES FURTHER TO THE SOUTH ON WED AND
THURSDAY...THE THE BLUEGRASS AND THE AREA NEAR THE WV BORDER MAY BE
A BIT COOLER THAN WHAT IS CURRENTLY IN THE FORECAST.

&&

.AVIATION.../06Z TO 06Z/

IFR FOG HAS BEGUN TO SETTLE IN AROUND THE AREA AND WAS AFFECTING LOZ
AND EKQ AT ISSUANCE...OTHERWISE THE TERMINALS REMAIN M/VFR FOR THE
MOMENT. A MUCH ANTICIPATED AREA OF CONVECTION OVER SRN IN/WRN KY IS
MOVING EAST AND IS ON PACE TO REACH THE AREA AROUND 10Z...BRINGING
MVFR CIGS AND VSBYS TO ALL TERMINALS BY 12Z OR SOONER. L/IFR CONDITIONS
ARE EXPECTED AS THE HEAVIER TSTMS ROLL THROUGH THIS MORNING AND HAVE
TRIED TO TIME THE WINDOW FOR THE WORST CONDITIONS EXPECTED...WHICH
LOOKS TO BE FROM AROUND MID MORNING THROUGH THE EARLY AFTERNOON.
THEREAFTER...AM EXPECTING LINGERING BORDERLINE MVFR/IFR IN -TSRA AND
SHRA TO CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING
BEFORE THIS SYSTEM PUSHES OFF TO THE EAST OVERNIGHT. COULD SEE MORE
FOG DEVELOPING LATE TONIGHT IF WE CAN GET ENOUGH CLEARING...BUT THIS
IS IN DOUBT AT THIS TIME SO WILL ONLY GO WITH MVFR FOG LATE IN THE
PERIOD FOR NOW AND LET THE LATTER TAFS TAKE A BETTER LOOK.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MB
LONG TERM...JJ
AVIATION...MB
Hazardous weather outlook, Jul 8, 4:16 AM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
416 AM EDT FRI JUL 8 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
416 AM EDT FRI JUL 8 2011

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO BRING WIDESPREAD HEAVY RAINS TO THE
AREA TODAY WHICH COULD RESULT IN FLASH FLOODING. DAMAGING WIND GUSTS
WILL ACCOMPANY THE STRONGER STORMS ALONG WITH THE POTENTIAL FOR LARGE
HAIL. STORMS WILL EXIT THE AREA THIS EVENING FROM WEST TO EAST...AND
CARRY THE THREAT FOR SEVERE WEATHER WITH THEM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY NIGHT THROUGH
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF EXCESSIVE
RAINFALL...DAMAGING WINDS...OR LARGE HAIL TODAY AND TONIGHT TO THE
NATIONAL WEATHER SERVICE IN JACKSON.

MB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:36 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Montgomery, Rowan3 hr
Jul 8, 1:43 PM EDTAreal Flood AdvisoryJKLElliott3 hr
Jul 8, 3:24 PM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Martin, Pike4 hr

Nearby

Flash Flood Watches in Kentucky, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.